West Virginia, 2025

Blizzard in West Virginia, December 10 to 11, 2025

December 10 to 11, 2025 · NWS PBZ · 1 event in 1 county or zone

A strong trough diving south over the Great Lakes resulted in a widespread rain/snow mix, however, in the higher terrain of West Virginia, the precipitation type was predominantly snow. That plus wind gusts between 50 and 60mph resulted in Blizzard conditions across the ridges.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong trough diving south over the Great Lakes resulted in a widespread rain/snow mix, however, in the higher terrain of West Virginia, the precipitation type was predominantly snow. That plus wind gusts between 50 and 60mph resulted in Blizzard conditions across the ridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 10, 12:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 10, 12:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1251 PM EST Wed Dec 10 2025

.SYNOPSIS...
Active weather through the weekend will bring rounds of
snow, occasionally mixed with rain, as well as fluctuating
temperature and gusty winds. Overall, snowfall accumulations
favor areas north of Interstate 80 and the ridges of southwest
Pennsylvania and northern West Virginia.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- A passing disturbance brings a mix of rain and snow to the
  area today. Accumulating snow will be focused in the ridges
  and along the I-80 corridor where various winter headlines
  have been issued
- Strong wind gusts today up to 45 mph (55 mph in the ridges of
  eastern Tucker County, WV)
---------------------------------------------------------------

The current synoptic situation shows the surface cold front to
the west over western OH as of noon. This will make the track
across Ohio through the day. Aloft, the 12Z morning sounding is
showing some 60 knot winds at 850MB across the area this morning
as well. This is showing up on the ridges over Tucker and
Preston Counties where some gusts are reaching 50 to 55 mph. The
one issue this morning was due to the fact that the colder
temperatures and moisture were still lagging to the west and
also coupled with a lower dry layer off the surface. This has
since filled in a bit, but the associated conditions needed to
justify a Blizzard Warning are offset for at least several hours
and to an extent, the Winter Weather Advisory as well. Surface
temperatures over the ridges show mid to upper 30s still in
place. The colder air and the increase in winds along with the
deeper moisture arriving a little later min the day allowed for
the Blizzard warning and Winter Weather Advisory to be pushed to
21Z start time due to the slow arrival of emphasized impacts.

NBM probabilities and the hi-res models support this change and
in fact, there will be a lull in the impacts afternoon today
before the cold front and higher winds/cold air infiltrate the
area. The NBM probabilities through tonight do show a 60% to 70%
of snowfall amounts of reaching the 3 to 4 inch range over the
northern counties and roughly a 70% to 80% prob of reaching
Blizzard criteria in eastern Tucker with the arrival of the
winds and colder temperatures.

The lake effect bands will begin to set up after fropa this
evening around 23Z to 02Z. This period into tonight will, be the
most impactful period as the axis of the upper level trough
brings CAA and stronger winds across the area. The current
Winter Weather Advisory in the northern counties ends tonight by
10pm but given the strength of the bands in the Hi-Res models,
the advisory may need to be extended into the overnight period.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY MESSAGES:

- Transition to lingering upslope and lake-effect snow Thursday
- Two more quick-hitting disturbances bring snow potential to
  areas south of I-70 late Thursday night into Friday morning,
  and then to the I-80 corridor and ridges Friday night
- Temperatures well below average
----------------------------------------------------------------

Thursday will see post-frontal northwest flow with lake-effect
snow showers/banding possible through the day. The best chance
for additional accumulations will be along and north of I-80
where these bands could locally add another couple inches to the
snowpack. That said, confidence at this time in the details
regarding locations and amounts is low with snowfall totals
between 3 and 5 inches with a few locations seeing an isolated 6
inch amount.

The active pattern continues through the end of the work week as
guidance points toward two more quick-hitting mid-level
shortwave troughs impacting the region overnight Thursday into
Friday and then again overnight Friday into early Saturday. The
first wave is currently projected to dive south of the local
area, bringing precipitation mainly to areas along and south of
I-70. With cold air already entrenched across the region,
precipitation type is likely to be all snow. At this time,
roughly 1 to 3 inches of additional snowfall appear possible
south of I-70, with higher amounts to 3 to 5 inches possible in
the Laurels and both WV ridges in Preston and Tucker. The latest
trends slightly nudged the snow south a bit putting the higher
amounts in E. Tucker. This is the first run to do this so will
hang with the probabilities and keep a 1 to 3 inch chance in
Laurels and Preston Ridges with a 3 to 5 mention in eastern
Tucker.

The second wave moves over the Great Lakes after sunset Friday
evening. The orientation of this second wave appears to mostly
favor a redevelopment of lake-effect snow showers/banding north
of Pittsburgh and upslope-forced snow showers along the ridges.
Any additional accumulations with this second wave appear light.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
KEY MESSAGES:

- Alberta Clipper returns snow chances to portions of the region
  late Saturday into Sunday.
- Cold temperatures continue into early next week; Cold Weather
  Advisory along the ridges may be needed early Monday
-------------------------------------------------------------------

Long-range guidance continues to strongly favor a trough over
the Great Lakes, maintaining cold air across the region through
the weekend. A fast-moving Alberta Clipper is expected to track
in late Saturday into early Sunday, potentially causing travel
impacts from accumulating snow. Current projections place the
highest chances of impacts south of Pittsburgh. The most likely
range is 2-4 inches, through a few scenerios support higher
totals if localized bands develop. Winter Weather Advisories may
be neeeded.

Behind this system, clearing skies will likely allow
temperatures to drop sharply Sunday into early Monday. Wind
chill values may fall below zero, reaching Cold Weather Advisory
thresholds across the ridge tops.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
KEY MESSAGES:

- Widespread restrictions with rain and snow today
- Passing cold front will increase gusty conditions and snow
  showers
- A new disturbance expected early Friday
-------------------------------------------------------------------

Cigs will continue to MVFR/IFR over the next 3 hours as moisture
aloft advances with a passing disturbance. With warm advection
under strong southwest flow, rain has been noted at terminals
south of FKL/DUJ this morning and will likely continue with dew
points increasing into the mid-30s. However, can't rule out a
few isolated areas (MGW/PIT/AGC) seeing occasional rain mixed
with snow due to wet-bulbing.

A cold front will advance between 18Z and 21Z. Wind gusts will
likely increase with boundary layer mixing and a strong low-
level jet. Convection snow shower chances increase during this
time period and stay elevated through 03Z before drier air
increases from the northwest. Snow shower chances appear
promising in the vicinity of FKL/DUJ through early Thurs morning
due to lake enhancement and continue into Thurs evening.

Outlook...

Another period of restrictions are possible Thursday night and
Friday with crossing low pressure. The restriction potential
continues Saturday and Sunday with another crossing low, and
subsequent cold NW flow and upper troughing.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 10 PM EST this evening for
     PAZ007>009-015-016.
     Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Thursday for PAZ074-076-078.
OH...None.
WV...Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Thursday for WVZ511-513.
     Blizzard Warning from 4 PM this afternoon to 10 AM EST
     Thursday for WVZ512-514.

&&

SYNOPSIS...Cermak
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...Hefferan
AVIATION...Hefferan
Hazardous weather outlook, Dec 10, 1:24 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
124 PM EST Wed Dec 10 2025

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-509-510-111830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
124 PM EST Wed Dec 10 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very cold temperatures are possible this weekend with overnight lows
Saturday night through Monday night potentially dropping into the teens
and single digits. High temperatures on Sunday may barely reach the
low 20s for many.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-111830-
Mercer-Venango-Forest-Clarion-Jefferson PA-
124 PM EST Wed Dec 10 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lake effect snow bands on Thursday may bring additional localized
accumulation.

Very cold temperatures are possible this weekend with overnight lows
Saturday night through Monday night potentially dropping into the
teens and single digits. High temperatures on Sunday may barely
reachthe low 20s for many.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ074-076-078-WVZ511-513-111830-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-Preston-Western Tucker-
124 PM EST Wed Dec 10 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A disturbance will pass through the southern portions of the
forercast area on Friday morning, continuing through Saturday
morning. Expect snowfall potential amounts between 1 and 3 inches.

Very cold temperatures are possible this weekend with overnight lows
Saturday night through Monday night potentially dropping into the
teens and single digits. High temperatures on Sunday may barely
reachthe low 20s for many.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ512-514-111830-
Eastern Preston-Eastern Tucker-
124 PM EST Wed Dec 10 2025

...BLIZZARD WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

Very cold temperatures are possible this weekend with overnight lows
Saturday night through Monday night potentially dropping into the
teens and single digits. High temperatures on Sunday may barely
reachthe low 20s for many.

Another passing disturbance brings snowfall to the WV ridges late
Thursday night through Friday evening. At this time, an additional 3
to 5 inches of accumulation appears possible with this wave.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ013-014-022-077-111830-
Lawrence-Butler-Armstrong-Indiana-
124 PM EST Wed Dec 10 2025

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Some northern locations here may see some total snowfall amounts that
reach 3 inches or slightly more.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Very cold temperatures are possible this weekend with overnight lows
Saturday night through Monday night potentially dropping into the
teens and single digits. High temperatures on Sunday may barely
reachthe low 20s for many.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Shallenberger

In the hours before

Local storm report, Dec 10, 10:23 AM EST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1023 AM EST Wed Dec 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Non-Tstm Wnd Gst 5 E Canaan Hgts         39.11N 79.35W
12/10/2025  M56 MPH          Tucker             WV   Mesonet

            Mesonet station DY003 5 E Canaan Heights.

&&

SKH
Local storm report, Dec 10, 10:24 AM EST, 5 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1024 AM EST Wed Dec 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     Non-Tstm Wnd Gst 2 SSW Lawson Heights    40.27N 79.40W
12/10/2025  M49 MPH          Westmoreland       PA   AWOS

            AWOS station KLBE Latrobe Airport.

&&

SKH
Local storm report, Dec 10, 10:25 AM EST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
1025 AM EST Wed Dec 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     Non-Tstm Wnd Gst 3 WSW Dunbar            39.96N 79.66W
12/10/2025  M45 MPH          Fayette            PA   AWOS

            AWOS station KVVS Connellsville Airport.

&&

SKH
Local storm report, Dec 10, 1:02 PM EST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
102 PM EST Wed Dec 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Snow             3 NNE West Sunbury      41.05N 79.86W
12/10/2025  M3.0 Inch        Butler             PA   Public

&&

RACKLEY
Local storm report, Dec 10, 1:33 PM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
133 PM EST Wed Dec 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     Snow             2 NE Volant             41.13N 80.22W
12/10/2025  M2.0 Inch        Mercer             PA   NWS Employee

            A number of accidents across the county.

&&

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Eastern Tucker

When
December 10, 4:00 PM EST to December 11, 10:00 AM EST
Where
Eastern Tucker forecast zone
Reported by
Emergency Manager
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

EM reported whiteout conditions on the ridges, and several vehicles were in ditches across Tucker County. The COOP observer in Davis measured 8.1 inches of snow. While there are no visibility sensors in Tucker County, nearby sensors experienced at least 3 hours of 1/4 mile visibility or less even with much weaker winds and less snowfall.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308643.